If you've read any of my older posts you might be aware that I'm no stranger to antidepressants. In fact, I've been on them since the age of 16, when my GP prescribed a low dose of venlafaxine for me because 'everything kept feeling like it wasn't real' (baby's first panic attacks). Since them I've had (cue Hartbeat 'Gallery Music'):
Dosulepin - when I went a bit mad aged 18 and had to go and stay with my nan for a few weeks.
Sertraline - at uni, mainly for panic attacks.
Citalopram - because the sertraline didn't really work.
Fluoxetine aka 'Prozac' - when coming off the citalopram, which murdered my libido. I had a horrific allergic reaction to this stuff and wanted to run out of my own skin for about 24 hours.
Valproic Acid - mood stabiliser, when I had 'manic depression', made my hair fall out - which made me more crazy - came off after about a month.
Venlafaxine - cos it worked when I was 16 and is quite strong. My highest dose was 150mg (when I was diagnosed with 'manic depression') but I switched down to 75mg about 3 years ago, and am hoping to come off this summer... This stuff gave me my life back when at times I despaired of ever having one.
This isn't a post about depression, cos I've done loads of those and am quite bored of them. I want to move forward with my life and I think that too much navel-gazing can be bad for you.
No, this post is just to record the fact that, after half my life on antidepressants, I'm coming off the venlafaxine. It's quite scary, because I can hardly remember being happy without it, but my life has stabilised and in the not-too-distant future I hope to get knocked up (venlafaxine taken when pregnant can cause harm to the baby, and cause neo-natal withdrawal). I'm also FAT, and think that part of that could be linked to the meds.
I started halving my dose two days ago and coming off has been slightly unpleasant. My brain feels like it's being zapped by a laser for about three hours a day and I'm a bit dopier than usual. Otherwise everything else seems to be going okay. I've got off lightly, if all the horror stories about venlafaxine withdrawal on the internet are to go by. Google 'venlafaxine + withdrawal' and all you'll get are reams and reams of results about excessive vomiting, suicide attempts, hearing voices and chronic insomnia. This stuff has a seriously short half-life, so your body starts freaking out when it realises it's not going to get its fix.
Going to update again when I stop the pills altogether. Hopefully not from my sickbed!